Alert archive / Minnesota / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 1, 2023, 3:03 AM CDT for 18 counties in Minnesota. It took effect at May 1, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2023, 3:03 AM CDT (08:03 UTC)
- In effect from
- May 1, 2023, 12:00 PM CDT
- Expired
- May 1, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS83 KFGF 010803 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 303 AM CDT Mon May 1 2023 MNZ006-009-016-017-023-024-028-031-032-020100- /O.NEW.KFGF.FW.W.0001.230501T1700Z-230502T0100Z/ Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena- 303 AM CDT Mon May 1 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... The National Weather Service in Grand Forks has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Northwest Minnesota. * TIMING...This afternoon and evening, from noon to 8pm. * WINDS...North 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the 50s. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ001>005-007-008-013>015-022-027-029-030-040-020100- /O.NEW.KFGF.FW.W.0001.230501T1700Z-230502T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin- West Otter Tail-Grant- 303 AM CDT Mon May 1 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... The National Weather Service in Grand Forks has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Parts of west central and northwest Minnesota. * TIMING...This afternoon and evening, from noon to 8pm. * WINDS...North 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Less than 30 percent. * TEMPERATURES...In the 50s. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
230 WWUS83 KFGF 011936 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 236 PM CDT Mon May 1 2023 MNZ006-009-016-017-023-024-028-031-032-030100- /O.NEW.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/ /O.CON.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/ Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena- 236 PM CDT Mon May 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... The National Weather Service in Grand Forks has issued a Fire Weather Watch for Near Critical to Critical fire weather conditions, which is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...Northwest Minnesota. * TIMING...This afternoon and evening, from noon to 8pm. * WINDS...North 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the 50s. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MNZ005-008-013>015-022-027-030-040-030100- /O.NEW.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/ /O.CON.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/ Roseau-East Marshall-Pennington-Red Lake-East Polk-Mahnomen- West Becker-West Otter Tail-Grant- 236 PM CDT Mon May 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... The National Weather Service in Grand Forks has issued a Fire Weather Watch for Near Critical to Critical fire weather conditions, which is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...Parts of west central and northwest Minnesota. * TIMING...This afternoon and evening, from noon to 8pm. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Less than 30 percent. * TEMPERATURES...In the 50s. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MNZ001>004-007-029-020100- /O.CON.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- 236 PM CDT Mon May 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * AFFECTED AREA...Parts of west central and northwest Minnesota. * TIMING...This afternoon and evening, from noon to 8pm. * WINDS...North 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Less than 30 percent. * TEMPERATURES...Around 50. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
404 WWUS83 KFGF 020106 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 806 PM CDT Mon May 1 2023 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-030100- /O.EXP.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/ /O.CON.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 806 PM CDT Mon May 1 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... * AFFECTED AREA...Parts of west central and northwest Minnesota. * TIMING...Tuesday afternoon and evening, from noon to 8pm. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...Less than 25 percent. * TEMPERATURES...In the 50s. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MNZ001>004-007-029-020215- /O.EXP.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- 806 PM CDT Mon May 1 2023 ...RED FLAG WARNING HAS EXPIRED... As winds diminish and temperatures cool relative humidity values will rise after sunset bringing improving conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:46 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 30, 11:46 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1146 PM CDT Sun Apr 30 2023 .UPDATE... Issued at 1145 PM CDT Sun Apr 30 2023 Update aviation discussion for 06z tafs. UPDATE Issued at 1012 PM CDT Sun Apr 30 2023 Skies have become clear over all the forecast area and winds diminishing quite quickly into the 10 to 17 kt range. All this in line with the fcst so no changes. UPDATE Issued at 629 PM CDT Sun Apr 30 2023 Got word from MN fire weather folks ok to issue SPS for near crtical fire weather conditions Monday. Gusty north winds, though less than today, combined with RH values in the 20s east of the Red River and dry fuels will bring near critical fire weather Monday afternoon. Any fires that start could get out of control. There was a wildfire in the Agassiz NWR mid afternoon, but latest satellite no longer shows a hot spot in the area as of 2230z. Radar shows some smoke however attm from the fire from the Aggasiz NWR southward. Monday will be rather similar to today...a tad less wind, but still gusts 30 mph along with RH values in the mid 20s east of the Red River valley. For the overnight the wind advisory will be able to let go as scheduled (01z) with the remaining CU gradually clearing out. Winds hold up a bit tonight in the 10-15 kt range. && .SHORT TERM...(This evening through Monday night) Issued at 248 PM CDT Sun Apr 30 2023 Key Messages -Windy again Monday, but it looks like just below Wind Advisory criteria -Near critical fire weather conditions expected across portions of northwest MN Monday and Tuesday afternoons The surface pressure gradient remains fairly tight across the FA this afternoon, although there is not much cold advection to aid in mixing. Despite that, Wind Advisory criteria are being met across the advisory area. The SPC mesoanalysis page shows the stronger 850mb winds shifting southward into southwest Minnesota. So do expect that wind speeds will continue to drop through late afternoon and early evening. The thick cumulus will also fade with loss of heating. Wind speeds should be a tad lower on Monday, and again there is not much cold advection. Would not be surprised to see a little late morning or afternoon cumulus again. Afternoon humidity levels from Baudette to Bemidji to Park Rapids may dip down to around 25 percent, with wind speeds of 15 to 25 mph. So near critical fire weather conditions are expected for that portion of northwest Minnesota. .LONG TERM...(Tuesday through Sunday) Issued at 248 PM CDT Sun Apr 30 2023 Overview: Generally quiet long term period for the upcoming workweek. Tuesday and Wednesday look to be our warmest day of the week and precipitation may be possible late in the week. Discussion: The low pressure system anchored over the Great lakes region will still be affecting the weather pattern in the long term. Meridional flow sets up over the Northern Plains as a ridge slowly migrates in from the West. Tuesday morning a surface high begins to settle in over the Northern Plains. This will result in subsident flow drying out the atmosphere and calming down the winds for Tuesday. Temperatures will increase but the models may under perform on the temperatures during this scenario as they may overdue the amount moisture available in the atmosphere and keep temperatures cooler. The global ensembles depict about a 60% chance of exceeding 65 degrees for Tuesday and Wednesday. The Euro and Canadian ensembles have a couple member carrying the max temperature into the high 70's. The Cams show us dry(RH ~30% in most areas)with some light winds there may be some fire weather concerns since we haven't greened out across the CWA and the dry grasses will be easier to catch fire for prescribed burns. Thursday-Saturday: The low anchored over the great lakes slowly breaks down and moves East into the Canada and the East Coast. During the break down the models depict an area of low pressure gets left behind and produces this flat trough over the Northern Plains. This environment creates two low impact scenarios for our CWA. Cluster analysis indicates with some uncertainty with the location of the trough as the models try to resolve how far it will dig in the Northern plains. Thursday afternoon the models depict a shortwave quickly moving through as a result. This shortwave will bring temperatures closer to normal but theres some uncertainty as to if any precipitation will also occur. The global ensembles (NBM and LREF) currently paint a 85% probability of receiving non- accumulating precip with a few members showing a non-zero chance (<10%) of greater than 0.25 inches. Each scenario is dependent on how much available moisture is left in our atmosphere. The more probable scenario (75%) currently is the shortwave creates some clouds over the CWA lowering the temperature slightly but no accumulating precipitation results from it. The other scenario(25%) is that our environment has enough moisture available to create precipitation accumulations greater than 0.1 inches over the CWA and lower the temperatures near normal. The weekend may have the best chance (20-25%) of having precipitations as the ensembles show the ejected low moving directly over the CWA. There is some variability in the low placement of the ensembles. But the location of the dry slot will also play a significant role in how much precipitation we could get over the weekend. The deterministic models are still showing this as a low impact event for the region. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1145 PM CDT Sun Apr 30 2023 VFR thru the pd. North winds 10 to 15 kts thru 14z Mon increase to the 15-25 kt range midday and afternoon Monday with a few gusts 30 kts. Winds diminish again Monday evening. Scattered daytime CU anticipated Monday midday and afternoon with heating. Bases in the 5-6k ft agl range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...Godon LONG TERM...Godon/MM AVIATION...Riddle
Hazardous weather outlook, Apr 30, 3:40 PM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 340 PM CDT Sun Apr 30 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-012045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 340 PM CDT Sun Apr 30 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Gusty north winds will diminish this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire weather conditions are expected across portions of northwest and west central Minnesota Monday and Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:36 PM CDT | Fire Weather Watch | FGF | Becker, Beltrami, Clearwater, Grant, Hubbard, Lake of the Woods and 8 more | 12 hr |
Nearby
Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.